Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 7, 1998, 5:02 PM MDT for Otero County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1998, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 7, 1998, 6:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 072302 RRA SVRPUB COC089-080000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 502 PM MDT SUN JUN 7 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 600 PM MDT * AT 500 PM MDT...RADAR SHOWED A SEVERE STORM 24 MILES SOUTHWEST OF LA JUNTA...OR 16 MILES SOUTHWEST HAWLEY MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 10 FROM 16 MILES SOUTHWEST OF HAWLEY TO HAWLEY AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. PME/RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 7, 1:40 PM MDT, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT SUN JUN 7 1998 THE POTENTIAL FOR SEVERE WEATHER FOR THE LATE AFTERNOON AND EVENING HOURS IS THE MAIN FORECAST CONCERN. AT NOON SATELLITE SHOWED AN UPPER LOW CENTERED OVER THE UT/AZ/NV BORDER AREA. SURFACE PRESSURES OVER COLORADO WERE CONTINUING TO FALL AND A STRONG PRESSURE GRADIENT OVER THE EASTERN PLAINS HAS RESULTED IN VERY WINDY CONDITIONS. THE STRONG LOW LEVEL SOUTHERLY FLOW OVER THE EASTERN PLAINS IS DRAWING MOIST AIR INTO THE SOUTHEAST PLAINS. DEW POINTS ACROSS THE SOUTHEAST PLAINS RANGED FROM THE MID 40S TO AROUND 50...AND THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS LOW LEVEL MOISTURE CONTINUE TO BE DRAW INTO THE AREA FROM THE SOUTH. ALSO UPPER JET IS MOVING OVER THE AREA. SEEMS THAT SEVERE WEATHER IS CERTAINLY POSSIBLE AND ONE SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FROM EAST CENTRAL COLORADO AND NORTH. WILL GO WITH OVERNIGHT LOWS SOMEWHERE AROUND GUIDANCE...EXCEPT FOR THE SAN LUIS VALLEY WHERE GUIDANCE SEEMS A LITTLE LOW.
In the hours before
Special weather statement, Jun 7, 11:45 AM MDT, 5 hours 17 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SUN JUN 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE OVER MUCH OF SOUTHEAST COLORADO TODAY... AN APPROACHING UPPER LEVEL WEATHER SYSTEM AND JET STREAM WILL CAUSE THE LOW LEVEL WIND FLOW OVER MUCH OF EASTERN COLORADO TO DRAW WARM...MOIST AIR FROM THE SOUTH...WHILE WINDS ALOFT INCREASE THIS AFTERNOON. THE COMBINATION OF INCREASED LOW LEVEL MOISTURE AND STRONG WINDS ALOFT WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST COLORADO. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. HOWEVER...STORMS THAT MOVE OVER THE EASTERN PLAINS INTO THE AREA WHERE THE LOW LEVEL MOISTURE WILL BE BETTER...WILL HAVE THE BEST CHANCE AT BECOMING SEVERE. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM LA JUNTA TO KIM. WEST OF THIS LINE SOME THUNDERSTORMS MAY ALSO BE SEVERE WITH THE MAIN THREAT COMING FROM STRONG THUNDERSTORM WINDS...WHICH COULD LOCALLY GUST TO AROUND 60 OR 70 MPH. THIS AREA INCLUDES COLORADO SPRINGS...PUEBLO... TRINIDAD AND ALAMOSA. EAST OF THE LA JUNTA TO KIM LINE...HAIL GREATER THAN ONE INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THUNDERSTORMS. A FEW TORNADOES MAY ALSO BE POSSIBLE. TUNE IN TO NOAA WEATHER RADIO FOR UPDATES ON POTENTIAL SEVERE WEATHER TODAY.
Special weather statement, Jun 7, 11:45 AM MDT, 5 hours 17 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SUN JUN 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE OVER MUCH OF SOUTHEAST COLORADO TODAY... AN APPROACHING UPPER LEVEL WEATHER SYSTEM AND JET STREAM WILL CAUSE THE LOW LEVEL WIND FLOW OVER MUCH OF EASTERN COLORADO TO DRAW WARM...MOIST AIR FROM THE SOUTH...WHILE WINDS ALOFT INCREASE THIS AFTERNOON. THE COMBINATION OF INCREASED LOW LEVEL MOISTURE AND STRONG WINDS ALOFT WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST COLORADO. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. HOWEVER...STORMS THAT MOVE OVER THE EASTERN PLAINS INTO THE AREA WHERE THE LOW LEVEL MOISTURE WILL BE BETTER...WILL HAVE THE BEST CHANCE AT BECOMING SEVERE. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM LA JUNTA TO KIM. WEST OF THIS LINE SOME THUNDERSTORMS MAY ALSO BE SEVERE WITH THE MAIN THREAT COMING FROM STRONG THUNDERSTORM WINDS...WHICH COULD LOCALLY GUST TO AROUND 60 OR 70 MPH. THIS AREA INCLUDES COLORADO SPRINGS...PUEBLO... TRINIDAD AND ALAMOSA. EAST OF THE LA JUNTA TO KIM LINE...HAIL GREATER THAN ONE INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THUNDERSTORMS. A FEW TORNADOES MAY ALSO BE POSSIBLE. TUNE IN TO NOAA WEATHER RADIO FOR UPDATES ON POTENTIAL SEVERE WEATHER TODAY.
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.